Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 14, NWS Pittsburgh, PA

May 2, 2002Preston County, West Virginia

NWS Pittsburgh, PA issued this flash flood warning at May 2, 2002, 6:38 AM EDT for Preston County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2002, 6:38 AM EDT (10:38 UTC)
Expired
May 2, 2002, 9:30 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Preston County, WV

The radar

The Pittsburgh radar (KPBZ), 127 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 10.6 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2247 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 021038
FFWPBZ
WVC077-021330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT THU MAY 2 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PRESTON COUNTY IN WEST VIRGINIA

* UNTIL 930 AM EDT

* AT 637 AM EDT...LAW ENFORCEMENT REPORTED FLOODING OF ROADWAYS IN   
  THE TERRA ALTA AND ALBRIGHT AREAS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...MASONTOWN...AND           
  ROWLESBURG...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 2, 6:21 AM EDT, 17 minutes earlier.

Area forecast discussion, May 2, 6:21 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 AM EDT THU MAY 2 2002

ANOTHER ZONE ISSUANCE TO REMOVE SEVERE THUNDERSTORM WATCH FROM OUR
OHIO COUNTIES.

.PBZ...
MD...FLOOD WATCH FOR THIS MORNING FOR ZONE MDZ001.

OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ039...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...FLOOD WATCH FOR THIS MORNING FOR ZONES PAZ021...PAZ029>032.

SEVERE THUNDERSTORM WATCH FOR THIS MORNING FOR ZONES PAZ021...
PAZ029>032.

WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ001>004...WVZ012...
WVZ021>023...WVZ041.

SEVERE THUNDERSTORM WATCH FOR THIS MORNING FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, May 2, 3:21 AM EDT, 3 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-021315-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 AM EDT THU MAY 2 2002

...HEAVY RAIN AND GUSTY THUNDERSTORMS POSSIBLE THIS MORNING...

GUSTY THUNDERSTORM WINDS, HEAVY RAIN, HAIL AND NUMEROUS LIGHTNING
STRIKES ARE POSSIBLE THIS MORNING AS A COLD FRONT MOVES THROUGH.

A FLOOD WATCH IS IN EFFECT UNTIL 10 AM FOR THE AREA SOUTH OF A LINE
ROUGHLY FROM NEW PHILADELPHIA TO STEUBENVILLE IN OHIO TO PITTSBURGH
TO LATROBE IN PENNSYLVANIA.

SKYWARN ACTIVATION IS ADVISED.
Special weather statement, May 2, 4:24 AM EDT, 2 hours 14 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 AM THURSDAY MORNING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         COSHOCTON       GUERNSEY        HARRISON
  JEFFERSON       MONROE          MUSKINGUM       NOBLE
  TUSCARAWAS
Special weather statement, May 2, 5:19 AM EDT, 1 hour 19 minutes before
PAZ014-020>023-030-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE PITTSBURGH METRO AREA UNTIL AROUND 6:00
OR 6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 5:28 AM EDT, 1 hour 10 minutes before
MDZ001-WVZ021>023-041-021030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 AM EDT THU MAY 2 2002

...SEVERE THUNDERSTORM AND FLOOD WATCH UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH RADAR SHOWED FAST-MOVING
THUNDERSTORMS WITH HEAVY RAIN AND WIND GUSTS OVER 45 MPH WILL BE
MOVING EASTWARD THROUGH THE FAIRMONT WEST VIRGINIA AND INTERSTATE 68
CORRIDOR INTO PRESTON AND GARRETT COUNTIES...UNTIL AROUND 6:00 OR
6:30 AM. BEWARE OF PONDED WATER ON ROADS...LOW VISIBILITY IN THE
HEAVY RAIN AND FREQUENT LIGHTNING...AND THE POTENTIAL FOR POWER
INTERRUPTIONS AND FLYING DEBRIS. THERE CAN ALSO BE PEA SIZED HAIL.
Special weather statement, May 2, 6:14 AM EDT, 24 minutes before
OHZ039-048>050-057>059-068-069-PAZ021-029>032-WVZ001>004-012-021>023-
041-021200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
614 AM EDT THU MAY 2 2002

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN OHIO...

  BELMONT         COSHOCTON       GUERNSEY        HARRISON
  JEFFERSON       MONROE          MUSKINGUM       NOBLE
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM EDT THURSDAY
MORNING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       FAYETTE         GREENE          WASHINGTON
  WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:51 AM EDTSevere Thunderstorm WarningPBZTucker39 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.